Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 50, NWS Kansas City, MO

May 6, 2012Johnson County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2012, 7:23 PM CDT for Johnson County, Miami County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 7:23 PM CDT (00:23 UTC)
Expired
May 6, 2012, 7:47 PM CDT
In force
24 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Johnson County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2839 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS53 KEAX 070023
SVREAX
KSC091-121-070100-
/O.NEW.KEAX.SV.W.0050.120507T0023Z-120507T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
723 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN MIAMI COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 722 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EDGERTON...
  AND MOVING EAST AT 15 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  GARDNER.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 200 AND 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3870 9507 3870 9506 3876 9506 3884 9489
      3867 9480 3866 9507
TIME...MOT...LOC 0023Z 257DEG 14KT 3871 9498

HAIL...1.25IN
WIND...60 MPH

$$

DEROCHE
2 follow-up statements
688 
WWUS53 KEAX 070036
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
736 PM CDT SUN MAY 6 2012

KSC091-121-070100-
/O.CON.KEAX.SV.W.0050.000000T0000Z-120507T0100Z/
MIAMI KS-JOHNSON KS-
736 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
JOHNSON AND NORTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL
800 PM CDT...

AT 733 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EDGERTON...AND
MOVING EAST AT 10 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
GARDNER.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 201 AND 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3866 9504 3876 9503 3884 9489 3867 9480
TIME...MOT...LOC 0037Z 249DEG 9KT 3872 9496

HAIL...1.25IN
WIND...60 MPH

$$

DEROCHE
648 
WWUS53 KEAX 070047
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
747 PM CDT SUN MAY 6 2012

KSC091-121-070057-
/O.CAN.KEAX.SV.W.0050.000000T0000Z-120507T0100Z/
MIAMI KS-JOHNSON KS-
747 PM CDT SUN MAY 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JOHNSON AND
NORTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11PM.

LAT...LON 3866 9504 3876 9503 3884 9489 3867 9480
TIME...MOT...LOC 0047Z 249DEG 9KT 3873 9493

$$

DEROCHE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 7:10 PM CDT, 13 minutes earlier.

Area forecast discussion, May 6, 7:10 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
710 PM CDT Sun May 6 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Short Term (Tonight - Tuesday)...

All the significant weather will be confined to tonight with some
spill-over of residual showers into Monday morning. Morning/early
afternoon convection which formed along an dissipating outflow
boundary has either dissipated or moved into east central MO leaving
behind an airmass that is quickly recovering and destabilizing. The
synoptic cold front has become better defined and extends from just
east of DMX through around STJ to a low north of Enid, OK. Most
convective and short range models rapidly develop convection along
this boundary this afternoon/very early evening and track it through
the CWA. While the airmass is highly unstable as evidenced by
MUCAPEs in the 3000-4000 J/kg range, 0-6km bulk shear of less than
20kts will provide meager support for rotating updrafts. This is
more of an early summer airmass which is conducive to pulse like
storms initially. Primary severe threats will be potential for very
large hail, damaging downburst winds, very heavy rainfall and a
bunch of lightning. If the multicell clusters can merge into larger
systems then a cold pool could take over and result in short bowing
line segments producing straight-line wind damage. Any tornadic
threat will likely be short-loved and tied to colliding boundaries.

Scattered post-frontal convection is likely as the highly unstable
and very moist airmass advects over the shallow surface boundary
resulting in elevated convection. Some question as to how long into
Monday morning the isentropic ascent will support precipitation. 12Z
NAM suggests light rain/drizzle could last through mid morning north
of the MO River. However, all other models are faster.

Much cooler/drier air will filter into the CWA on Monday and for
most of next week with near seasonal temperatures. Models have been
very consistent with this message for several days and see no reason
to deviate.

MJ

Wednesday - Saturday:

Surface high pressure will prevail across the entire region into
Thursday when it moves east of the forecast area and shifts winds
back to the south. Through Thursday, this high pressure should
preclude any precipitation chances. This will also keep temperatures
in check with highs generally around seasonal normals, in the low to
mid 70s with lows in the middle to upper 40s Thursday morning and
low to mid 50s for Friday morning. With winds becoming southerly by
the end of week, temperatures will start to moderate and highs
Friday will return to the mid to upper 70s. By Friday night, an
upper wave will track across the Northern Plains and Upper Midwest
sending another front southward into the area. This will bring our
next decent shot of precipitation to the forecast area starting
Friday night and continuing into at least Saturday. There is some
discrepancy regarding coverage by the end of the weekend so have
limited POPs to the low chance range. The increased cloud cover,
precipitation chances and frontal passage should keep temperatures
close to normal again for Saturday.

CDB

&&

.AVIATION...

For the 00Z TAFs, scattered thunderstorms, a few of them severe, will
continue over the next 2-4 hours. The thunderstorms will lead to
periods of at least MVFR ceilings and visibilities due to the heavy
rains associated with them. Ceilings and visibilities may temporarily
fall to IFR within the heaviest storms. The storms are expected to
come to end from northwest to southeast as a cold front moves through
later tonight. However showers and more isolated storms are possible
through much of the night. For now, will keep TSRA mention through
04Z and transition to more vicinity stuff after that. Ceilings may
become MVFR after the cold front moves through as cold air advects
into the region from the north. These lower ceilings may lift by mid
to late Monday afternoon.

CDB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 6, 7:01 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 PM CDT SUN MAY 6 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
701 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS PORTIONS
OF THE KANSAS CITY METROPOLITAN AREA...AS WELL AS MUCH OF
NORTHWESTERN THROUGH NORTHERN AND CENTRAL MISSOURI. LARGE
HAIL...DAMAGING WINDS AND VERY HEAVY RAINS LEADING TO LOCALIZED FLASH
FLOODING ARE THE BIGGEST HAZARDS WITH ANY OF THESE STORMS THROUGH
AROUND MIDNIGHT. WHILE THE SEVERE WEATHER THREAT WILL DIMINISH AFTER
MIDNIGHT SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH MUCH
OF THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL LIKELY STILL BE LINGERING ACROSS PARTS
OF CENTRAL TO NORTHEASTERN MISSOURI MONDAY MORNING BEFORE EXITING
SOUTHEAST OF THE OUTLOOK AREA BY EARLY MONDAY AFTERNOON. THE THREAT
FOR SEVERE THUNDERSTORMS FROM THIS LINGERING ACTIVITY IS LOW.

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY
NIGHT AS A WEAK COLD FRONT APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY CONTINUE TO BE NEEDED ACROSS THE
ENTIRE OUTLOOK AREA THROUGH LATE THIS EVENING.

CDB

In the hours before

Local storm report, May 6, 6:51 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             ALBANY                  40.25N 94.33W
05/06/2012  M0.75 INCH       GENTRY             MO   911 CALL CENTER

&&

GAMIS
Local storm report, May 6, 6:55 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             OLATHE                  38.89N 94.81W
05/06/2012  M0.75 INCH       JOHNSON            KS   TRAINED SPOTTER

            REPORTED AT THE INTERSECTION OF INTERSTATE 435 AND
            INTERSTATE 35.

&&

GAMIS
Local storm report, May 6, 7:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      2 NW GREENWOOD          38.87N 94.37W
05/06/2012                   JACKSON            MO   TRAINED SPOTTER

            2 INCHES OF RAIN IN 45 MINUTES REPORTED BY RETIRED NWS
            EMPLOYEE.

&&

ADOLPHSON
Special weather statement, May 6, 7:14 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
714 PM CDT SUN MAY 6 2012

MOZ038-039-044-045-070100-
JOHNSON MO-LAFAYETTE MO-PETTIS MO-SALINE MO-
714 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SALINE AND NORTHERN
PETTIS COUNTIES IN CENTRAL MISSOURI...AND SOUTHEASTERN LAFAYETTE AND
NORTHEASTERN JOHNSON COUNTIES IN WEST CENTRAL MISSOURI UNTIL 800 PM
CDT...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MISSOURI CITY...OR 6 MILES SOUTH OF
EXCELSIOR SPRINGS.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 47 AND 74.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3917 9341 3880 9312 3868 9364 3901 9379
TIME...MOT...LOC 0014Z 180DEG 0KT 3926 9420

SM
Local storm report, May 6, 7:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             OLATHE                  38.89N 94.81W
05/06/2012  E1.50 INCH       JOHNSON            KS   TRAINED SPOTTER

&&

CBOWMAN
Local storm report, May 6, 7:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
723 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             2 W OLATHE              38.89N 94.85W
05/06/2012  E1.00 INCH       JOHNSON            KS   NWS EMPLOYEE

&&

ADOLPHSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:04 PM CDTFlash Flood WarningEAXJohnson7 hr
May 6, 7:08 PM CDTSevere Thunderstorm WarningEAXJohnson37 min
May 6, 8:06 PM CDTSpecial Weather StatementEAXJohnson9 min
May 6, 8:08 PM CDTSpecial Weather StatementEAXMiami37 min
May 6, 8:18 PM CDTFlash Flood WarningEAXJohnson6 hr
May 6, 8:39 PM CDTSpecial Weather StatementEAXMiami21 min
May 6, 8:44 PM CDTRiver Flood WarningEAXJohnson3 hr
May 6, 9:07 PM CDTSevere Thunderstorm WarningEAXMiami23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.